On the tear gas
Warning! This post is very old and may contain information or opinions that are no longer valid or embarrassing.
Last night in Mohamed Mahmoud I sat on top of a wall to watch the battle between the police and protesters and after 5 minutes of watching skilful kids throwing back tear gas canisters at the police. We were showered with 4 or 5 simultaneously. Suddenly, I heard a hiss behind me, so I jumped and tried to remain low to avoid the smoke, behind a utility box to avoid anything falling on my head and closed my eyes so it didn't hurt. But then another one landed 5 meters on my side and another one in front of me. At this point I realised that I have to leave my position as the smoke was so heavy my chest was burning and breathing was quite difficult.
Fortunately, I managed to walk to the side street by the AUC library where I held the arm of a guy and told him to help me walk few meters away. I was spent and started to sweat all over (this meant more gas being absorbed by the body). He asked one of the motorbike ambulance to take me away. This was a great experience, the guys on the bike ran so fast that fresh cold wind blew in my face. Also, leaving the area saturated with smoke reassured me and I started recovering on the bike. Before reaching one of the field hospitals on a side walk I told him to drop me off as I felt much better and thanked them for the ride. My wheezy chest wasn't clear till 30 minutes later.
Earlier, I was in the field hospital in Omar Makram. I wanted to see as many cases with neurological problems as possible. There was a professor of Neurology there who I had an interesting discussion about the effects of the gas.
Most of the cases that came with convulsions weren't suffering from an epileptic fit.
Convulsions means a condition where the muscles of the body contracts and relaxes repeatedly. Sometimes they were just shivering. Which is either due to psychological condition or perhaps other metabolic or physiological reasons.
The most life threatening condition from the gas was irritation of the bronchial tree to the extent that it released too much fluids that airway management had to be done with monitoring the oxygen saturation in the blood. On the other end of the spectrum some cases were suffering from panic attacks.
I think there are so many rumours about the types of gas used. We are yet to see a canister written on it anything other than CS gas.
Why are so many cases are presenting with weird symptoms like the convulsions is a mystery. But several people I asked hadn't slept for 2 or more days. Ate very little and has been on the front lines for so long. Incredible amount of stress.
It is unlikely that a nerve agent was used. This would have presented with massive amounts of cases of paralysis and would be a disaster of a very different magnitude. Unfortunately, at least one case was given too much atropine, as an antidote for nerve gas, from one of the pavement field hospitals that it was brought in with atropine poisoning. Doctors are also very stressed and may be rushing to conclusions.
Still the heavy use of standard CS tear gas in that way is criminal. They are saturating the air in the streets with too much gas, the protesters are drowning in it.
every general strike we have in athens, greece, we get the same - teargas and teargas again (criminal volumes of it)... they smoke out the whole square and cut off the entrances to metro stations where people try to escape the fumes...
Been following Tahrir closely via twitter. Not all americans are oblivious... read this in a guardian article last week, maybe this is the neuro doc you are talking about:
"In a statement put out via Twitter, Ramez Reda Moustafa, a neurologist at Cairo's Ain Shams University, described seeing cases where exposure to gas had "caused extra-pyramidal symptoms [involuntary jerks in extremities and trunk mimicking a convulsive seizure, oculogyric crisis, etc] and little respiratory distress"."
I'm currently training as a paramedic in texas and we see these kinds of symptoms (extra pyramidal) are typical in psychiatric patients we see who have long-term use of anti-psychotic drugs such as haloperidol and chlorpromazine.
I notice that the incapacitating component of CR gas is dibenzoxazepine, from which the anti-psychotic, Loxapine is derived.
A simple treatment for extrapyramidal symptoms that we use is 50mg IV or PO of diphenhydramine (benadryl), an OTC anti-histamine.
As a footnote, for nerve gas poisoning, look for the key symptoms based on acronym SLUDGEM: salivation, lacrimation, urination, gastric distress, emesis and miosis.
Simon, thanks for the reply. This SLUDGEM mnemonic is quite helpful. Dr. Ramez is an excellent doctor and he is also a friend. I am sure what he saw was there and also makes perfect sense given that CR is a precursor for an anti-psychotic. However, perhaps the use of CR was limited since during the time I have spent in the field hospital (which wasn't everyday to be honest) I haven't seen any one with extra-pyramidal symptoms.
Thanks for the feedback. Here is some video of seizures at one of the tahrir field hospitals, with narration by Dr Ahmad Sa'ad - http://www.guardian.co.uk/w... - it's hard to tell without being there, but these seizures could be dystonia.
Thanks for posting this, ya Mo, and salamtak. Take care of yourself.